Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 82, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 9, 2003, 2:36 PM EDT for Pulaski County, Kentucky. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 2:36 PM EDT (18:36 UTC)
- Expired
- Jul 9, 2003, 4:30 PM EDT
- In force
- 114 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 125 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1987 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 091838
FFWJKL
KYC199-092030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
236 PM EDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PULASKI COUNTY
* UNTIL 430 PM EDT
* AT 235 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN FELL OVER MUCH OF PULASKI COUNTY LEAVING UP TO 3 INCHES OF
RAINFALL BEHIND. AN ADDITIONAL INCH OF RAIN IS POSSIBLE THROUGH
4 PM EDT.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3721 8476 3702 8480 3695 8457 3702 8433
3719 8439 3727 8460
$$
GREIF1 follow-up statement
000 WGUS73 KJKL 091904 FFSJKL KYC199-091935- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 303 PM EDT WED JUL 9 2003 ...FLASH FLOOD WARNING CONTINUES FOR ... PULASKI COUNTY. * UNTIL 430 PM EDT. * AT 245 PM EDT...A TRAINED SPOTTER REPORTED SIX INCHES OF RUNNING WATER OVER HIGHWAY 1247 NEAR SCIENCE HILL. AT 2:45 PM...RADAR ESTIMATES OF AS MUCH AS THREE INCHES OF RAIN HAS FALLEN BETWEEN THE AREAS OF SCIENCE HILL AND NORWOOD...AND ADDITIONAL STORMS ARE APPROACHING THE AREA FROM THE WEST. EXCESSIVE RUNOFF WILL CONTINUE TO CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES. MOTORIST...AND PEDESTRIANS ARE URGED NOT TO DRIVE OR WALK THROUGH LOW WATER CROSSINGS OR ANY OTHER AREA WHERE THE WATER COVERS THE ROADWAY. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THAT THE REPORT BE RELAYED TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON KY. LAT...LON 3713 8474 3700 8458 3710 8442 3725 8460 $$ RAY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 10:43 AM EDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 9, 10:43 AM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1045 AM EDT TUE JUL 8 2003 14Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE DEEP SOUTH WITH A WAVY STATIONARY FRONT THROUGH THE NORTHERN HALF OF THE OHIO VALLEY. MCS HAVE BEEN TRACKING ALONG THIS BOUNDARY FOR THE PAST SEVERAL DAYS WITH RIDGING ALOFT KEEPING EAST KENTUCKY MOSTLY DRY. THAT SEEMS TO HAVE CHANGED TODAY AS THE RIDGING IS NOT AS STRONG AND THE EARLIER MCS DIED OUT LEAVING A BOUNDARY ACROSS EAST KENTUCKY. THIS BOUNDARY IS BEGINNING TO GET ACTIVE NORTH OF JKL. ACCORDINGLY...EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON AND EARLY EVENING ACROSS OUR NORTHERN COUNTIES WITH MORE SCATTERED ACTIVITY SOUTH. AS A RESULT WILL RAISE POPS A BIT IN OUR NORTHERN MOST ZONES. TEMPS AND WINDS LOOK FINE. UPDATE TO GRIDS AND TEXT PRODUCTS OUT SHORTLY. .JKL...NONE. GREIF PREVIOUS FORECAST DISCUSSIONS FOLLOW: ------------------------------------------------------------------- 500 AM EDT TUE JUL 8 2003 LATEST SFC ANALYSIS HAD A COLD FRONT EXTENDING SW FROM LOW PRESSURE OVER EASTERN CANADA TO NORTHERN IN AND IL AND THEN FURTHER W INTO NB. SEVERAL CONVECTIVE COMPLEXES HAVE RIDDEN EAST ALONG OR JUST S OF THIS BOUNDARY OVERNIGHT. THE FIRST HAS MOVED INTO THE WV MTNS AND WEAKENED...WHILE THE NEXT WAS CENTERED OVER EASTERN IN WITH A LINE OF STORMS ON THE LEADIG EDGE JUST NR OF THE OH RIVER. THIS COMPLEX HAS GENERALLY WEAKENED AS WELL...BUT SEEMS TO BE MAINTAINING ITSELF ATTM. ADDITIONAL SHOWERS HAVE DEVELOPED RECENTLY OVER JUST N OF FFT AND OVER SW OH/SE IN. A THIRD COMPLEX WAS OVER EASTERN NB/SD/IA AREA. WITH GRADUALLY LOWERING HEIGHTS TODAY AS RIDGE BEGINSN TO BREAKDOWN A BETTER CHANCE FOR CONVECTION IS EXPECTED THAN PREVIOUS DAYS. THE BEST CHANCE WILL BE OVER THE NORTH WHERE THE REMNANTS OF THE IN COMPLEX SHOULD ARRIVE AROUND 12. OVERALL EXPECT THIS SYSTEM TO WEAKEN IN THE NEXT COUPLE OF HRS AND IT SHOULD LEAVE AN OUTFLOW SOMEWHERE ACROSS THE CWA THIS MORNING. WITH DAYTIME HEATING AND OLD OUTLOW FROM EALRIER STORMS OVER THE NE CORNER OF THE CWA...CONTINUED CHANCE POPS MOST AREAS...EXCEPT LIKELY IN THE N FOR TODAY. LINGERED CHANCE POPS INTO TONIGHT...MAINLY FOR EVENING CONVECTION. UPPER LOW CURRENTLY OVER THE NORTHERN PLAINS WILL MOVE INTO EASTERN CANADA BY FRIDAY. ADDITIONAL SW/VS WILL HELP CARVE OUT A FULL LATITUDE TROUGH OVER THE EASTERN US. THIS MEAN TROUGH SHOULD LINGER INTO THE WEEKEND. A SFC LOW ASSOCAITED WITH THIS SYSTEM WILL CONSOLIDATE OVER THE UPPER MS VALLEY AND MOVE INTO THE GREAT LAKE SO ON THU. A COLD FRONT TRAILING SOUTH FROM THIS SYSTEM WILL MOVE INTO THE LOWER OH VALLEY ON THU AFTERNOON AND CROSS ALL BUT THE SOUTHEASTERNMOST PORTION OF THE COALFIELDS BY 12Z FRI. A SLIGHTLY COOLER...BUT DRIER AIRMASSS WILL WORK INTO THE REGION AS SFC HIGH BUILDS INTO THE OH VALLEY ON FRI AND SAT. DECIDED TO UP POPS TO LIKELY ON BOTH THU AFTERNOON/EVENING AHEAD OF FRONT. GUIDANCE HAS TRENDED TOWARD CATEGORICAL THIS PERIOD. SOME OF THE DYNAMICS WILL BE WELL N OF THE REGION WITH UPPER LOW...BUT REGION WILL BE IN THE RIGHT ENTRANCE REGION OF THE 300 MB JET DURING THIS PERIOD AND SHOULD PROVIDE ADDED LIFT. INTABILITIY IS FORECAST TO BE MARGINAL...LIS AROUND -3C AND CAPES NEAR 1000 J/KG IN META SOUNDINGS. ATMOSPHERE WILL BE RATHER MOIST WITH PWS NEAR 1.75...SO HEAVY DOWNPOURS POSSIBLER LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT...BUT ISOALTED SEVERE STORMS NOT OUT OF THE QUESTION DURING AFTERNOON HEATING. SOME LEFTOVER MOISTURE SHOULD LEAD TO A FAIR AMOUNT OF CLOUDS ON FRI AND SHOULD HOLD DOWN TEMPS TO BELOW PREVIOUS FORECAST VALUES. LOWERED TEMPS A BIT TOWARD MAV NUMBERS TO NEAR 80. ALSO...LOWERED LOW TEMPS ON FRI NIGHT AS AIRMASS WILL PROBABLY BE A BIT DRIER THAN PREVIOUS THINKING TO NEAR MEX NUMBERS THAT ARE CLOSE TO YESTERDAYS ENSEMBLE MEAN. THE REST OF THE EXTENDED LOOKS DRY. GFS TRACKS T.S. CLAUDETTE TO WESTERN GULF OF MEXICO AND INTO MEXICO BY NEXT WED. HOWEVER...TROUGH OVER THE EASTENR US...OFFICIAL FORECAST TAKES THE STORM MORE TO THE EAST. SOME OF ITS MOISTURE COULD POSSIBLY FACTOR INTO THE FORECAST BY THE MIDDLE OF NEXT WEEK? PELTON ------------------------------------------------------------------- 800 PM EDT TUE JUL 8 2003 QUICK UPDATE TO REMOVE THE SEVERE THUNDERSTORM WATCH. OTHERWISE... NO CHANGES. .JKL...NONE. DUSTY ------------------------------------------------------------------- 410 PM EDT TUE JUL 8 2003 SFC WARM FNT NORTH OF OH RVR WITH TSRA FIRING IN THE VERY MOIST WARM AIR SOUTH OF THE FNT. BETTER STORMS ARE TO OUR WEST BUT ARE MOVING NE. OUR GREATEST THREAT IS FROM AN OUTFLOW TRACKING SE OF THE MAIN STORMS. FARTHER SOUTH...WEAK CAP IS STILL SUPPRESSING CONVECTION. HAVE FOLLOWED GFS FOR FCST GUIDANCE. POPS FOR TONIGHT RANGE FROM 40 NORTH TO 20 IN THE SE MTNS. CONTINUED UNSTABLE AIRMASS WILL CONTINUE GOOD CHC POPS ON WED THRU THU. BY THU NITE COLD FNT WILL PASS THRU ALL BUT THE EXTREME MOST ERN COUNTIES BEFORE 12Z FRI. AFTER FNTL PASSAGE...AMPLIFIED LONG WAVE BRINGS MUCH DRIER AIR INTO REGION AND KEEPS GULF MOISTURE SUPPRESSED TO THE SOUTH. LOOK FOR PC SKIES WITH TEMPS GENERALLY IN THE LOWER 80S AND LOWS IN THE MID 60S. DUSTY
Hazardous weather outlook, Jul 9, 7:00 AM EDT, 7 hours 36 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 700 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF THESE THUNDERSTORMS COULD CONTAIN LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE LIKELY ON THURSDAY AND THURSDAY NIGHT. SOME OF THE THUNDERSTORMS ON THURSDAY AFTERNOON AND EVENING COULD BECOME SEVERE AND PRODUCE STRONG WINDS AND POSSIBLY LARGE HAIL. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY ON FRIDAY MORNING ALONG THE VIRGINIA BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS. PELTON
In the hours before
Local storm report, Jul 9, 1:18 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
118 PM EDT WED JUL 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM 2 S GULNARE KY WIND DAMAGE
07/09/03 PIKE STRUCTURE DAMAGE TO A
PORCH ON A MOBILE HOME AND
GREENHOUSE. REPORTED BY A
TRAINED SPOTTER.
1247 PM PHELPS KY WIND DAMAGE
07/09/03 PIKE TREE DOWN ONTO POWER LINES
ON JOE MCCOY RD. RERPOTED
BY EM.
1247 PM BELFRY KY WIND DAMAGE
07/09/03 PIKE TREES DOWN ONTO POWER
LINES ON POND ROAD (KY
199). REPORTED BY EM.
DH/HYSELLLocal storm report, Jul 9, 1:18 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
118 PM EDT WED JUL 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM 2 S GULNARE KY WIND DAMAGE
07/09/03 PIKE STRUCTURE DAMAGE TO A
PORCH ON A MOBILE HOME AND
GREENHOUSE. REPORTED BY A
TRAINED SPOTTER.
1247 PM PHELPS KY WIND DAMAGE
07/09/03 PIKE TREE DOWN ONTO POWER LINES
ON JOE MCCOY RD. RERPOTED
BY EM.
1247 PM BELFRY KY WIND DAMAGE
07/09/03 PIKE TREES DOWN ONTO POWER
LINES ON POND ROAD (KY
199). REPORTED BY EM.
DH/HYSELLLocal storm report, Jul 9, 1:35 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
135 PM EDT WED JUL 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM WOOTON KY WIND DAMAGE
07/09/03 LESLIE LARGE TREE LIMBS DOWNED.
REPORTED BY TRAINED WEATHER
SPOTTER.
HYSELLLocal storm report, Jul 9, 2:27 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
227 PM EDT WED JUL 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM BELCHER KY WIND DAMAGE
07/09/03 PIKE LARGE TREE LIMBS DOWN.
REPORTED BY A TRAINED
WEATHER SPOTTER.
HYSELLThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 12:11 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 64 min |
| Jul 9, 1:09 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 66 min |
| Jul 9, 1:46 PM EDT | Severe Thunderstorm Warning | JKL | Letcher, Perry | 29 min |
| Jul 9, 3:20 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 40 min |
| Jul 9, 3:34 PM EDT | Severe Thunderstorm Warning | JKL | Menifee | 56 min |
| Jul 9, 7:27 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 63 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.